6 Ways to Prevent Medication Errors at Home

Medically reviewed in April 2021

1. Never give your child any kind of aspirin (not even baby aspirin, which is not for babies). I cannot stress this enough. Aspirin can cause Reye's syndrome, which can affect all organs of the body and may be fatal. Many of you might remember taking baby aspirin in your own childhood, but that was before anyone knew better. Let me repeat: Baby aspirin is not for babies or kids under 16. Find out when acetaminophen or ibuprofen may be a good option for your child.

Also, don't give children medicines that contain aspirin-like compounds called salicylates. One example is Kaopectate (bismuth subsalicylate), which should not be taken by children. Adult-strength Pepto-Bismol, used to settle an upset stomach, also contains bismuth subsalicylate, which isn't good for kids; however, Pepto-Bismol children's chewable tablets contain calcium carbonate, which is okay for kids to take. (Double-check that you're using Children's Pepto chewable tablets, because there are adult chewables, too.) Always read labels, and check with your pediatrician or pharmacist if you're not 100% sure a medication is safe for your child.

2. Don't buy over-the-counter medicines that promise "multisymptom relief." It's best if you give your child a simple pain reliever with only one active ingredient rather than something with several different kinds of medicines. Why? Four reasons:

  • If you use a multisymptom product, you'll probably give your child medicines he doesn't need.
  • I've found that multi-ingredient products often undertreat fever or pain or overdo the decongestant, which makes the child jittery.
  • Many "multi" products contain acetaminophen, but if you don't realize that and give your child an additional dose of Tylenol (acetaminophen), you risk an overdose. Read labels!
  • Finally, if your child reacts to a multisymptom medication, how will you know which ingredient was the culprit? Keep it simple: Stick with single-action meds.

3. Avoid decongestants. They are usually given for a stuffy nose, but they contain ingredients that can actually make your child agitated, irritable, or unable to sleep. Instead, try saline nose drops before bedtime, or use a cool-mist humidifier or a warm bath or shower to help your child breathe easier during the night.

4. Remember to "shake well before using." Many, many parents don't shake liquid meds well, if at all -- and that may mean your child gets either a too-weak dose (because the powerful stuff has settled to the bottom) or a too-strong one (because the potent ingredients have risen to the top). Either way, not good. Not to mention a big waste of time and money.

5. Check the expiration date. You know most drugs only last a year, right? Sometimes even less. That's why they're stamped with expiration dates. In some cases, drugs actually become more potent if they are used past the safe date, but more often they lose their effectiveness. Regardless, if the date is up, toss 'em. Take 5 minutes right now to go through any old containers of pills, check expiration dates, and purge the old stuff. (To find out the best way to get rid of old meds, check the SMARxT Disposal Web site.)

6. Don't share prescription medications with your kids, relatives, or friends. Never give your child another person's medicine. I know how expensive drugs are, but this practice can be fatal. Your child may have different symptoms or react to the med. Certainly, few children weigh exactly the same amount, which is what the dose for the prescription will be based on. Big problems can result. It's much less hassle to make another trip to the doctor's office than to the emergency room. And much cheaper. And much safer.

More On

Helping kids focus on empathy and compassion

video

Helping kids focus on empathy and compassion
Pain and Fever Reducers: Which Is Right for Your Child?

article

Pain and Fever Reducers: Which Is Right for Your Child?
Which pain reliever do you reach for when your child has a fever or an earache or a headache? There's a good chance it's the same one your parents gav...
Dr. Tamar Chansky - Should I let my child watch the news after a tragedy?

video

Dr. Tamar Chansky - Should I let my child watch the news after a tragedy?
After a tragedy, it's easy to get hooked on the horror when it's replayed over and over on TV, but watching can be upsetting for kids. In this video, ...
How Can Sugar and Caffeine Affect My Child?

video

How Can Sugar and Caffeine Affect My Child?
Sugar and caffeine are substances that can have a negative impact on kids’ growing bodies. Watch as pediatric nutritionist Deb Kennedy, PhD, explains ...
Why Is It Important to Establish Routines for My Child?

video

Why Is It Important to Establish Routines for My Child?
It may sound counterintuitive, but kids do best when they have rules to follow. In this video, psychologist Dr. Jennifer Hartstein discusses the most ...